Q. I take metoprolol for blood pressure, and lately I have had trouble with cold hands and feet. I also have joint pain and shortness of breath. Am I right to suspect the drug?
A. Metoprolol is a beta blocker that might well be contributing to your discomfort. You can find more details about this medicine at www.peoplespharmacy.com. Never stop a beta blocker suddenly since that could trigger heart problems. Please discuss your symptoms with your doctor.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. RLS
    Reply

    My 63 year old husband has been taking Metoprolol for quite some time for irregular heart beat. Suddenly he is experiencing extreme tiredness during the day and when this happens, his heart is pretty irregular. He has found that by taking a Metoprolo it seems to become regular again for a while. All of this started occurring one day after he stopped taking Ranitadine for acid reflux, due to it causing neuropathy in his foot and leg. It drives me crazy to think that he must trade one horrid side effect for another. What can be done? Dr’s won’t listen when we try to question the side effects of his drugs. They put us off like we are nuts. Very frustrating!

  2. LM
    Reply

    I was prescribed Cosopt which is a beta blocker for open angle glaucoma- within 5 minutes of taking it I had a horrible itchy scratchy feeling in my throat- then I began to cough uncontrollably, then my heart was racing a mile a minute- needless to say I never took it again. I don’t understand how some medicines with possible deadly side effects are allowed to be on the market AT ALL!
    It makes me so mad that the very doctors who are supposed to help us- ignore our concerns when we tell them it was a drug that did it. All these people having the same bad symptoms from the same drugs- can’t all be imagining things! Best thing I ever did? Got a pill book and I look up bad side effects FIRST. If I don’t like the side effects- I don’t take the pill.
    Lots of things can be cured with natural herbs, teas- diet changes etc. I refuse to take any medication that has DEATH as a possible bad side effect! The Doctors forget that it is OUR body and we still have the right to refuse any medication or treatment!

  3. S. H.
    Reply

    When I take statin drugs my feet and legs cramp so bad I simply have to walk the floor however without the drugs I have cramps in my feet and legs really bad at times. Nothing I have tried has ever made a difference, now I am having cramps throughout my entire body. I really need help.
    I refuse to take statin drugs any more.

  4. RK
    Reply

    I came to this site to get answers about the cold feet issue. I still have no answers. I would like to know if it could be the metoprolol and what to do about it. I am taking COQ10 for the joint pain. Now I would like to know what to do about the cold, cold feet.
    People’s Pharmacy response: Yes, metoprolol can cause cold feet. But don’t stop the drug suddenly or without talking with your doctor.

  5. Paul43
    Reply

    I would like to hear more about this subject.

  6. 92 yr old Mom
    Reply

    My Mother wasn’t feeling well recently. Waking up very early in the morning. Couldn’t describe her discomfort. Said it was her time to go and that it was a full moon and she was howling! She was hard to understand, didn’t have ready answers to simple questions, had no energy.
    Finally she called the doc to say she was having very rapid heart rate. He told her to take additional metoprolol which slowed her heart rate, but then she had trouble breathing. She was also taking Coumadin, because she has a pacemaker and a diuretic (which she neglected to take a few times because she didn’t want to keep running to the bathroom while she had holiday company). All combined landed her in the hospital.
    The docs there were wonderful. They adjusted her meds, cleared up the fluid in her system and her heart echocardiogram looks the same as it did years ago, with no deterioration. A long way of saying medication is important, sometimes the taker (my Mom) doesn’t take it as prescribed and some times it needs adjustment.
    Never give up. My Mom just celebrated her 92nd birthday and she is delightfully happy today, her energy is back and she is glad to be alive! She is taking all the meds referenced above, but in the right dosages and they seem to be working. She is also now reducing her salt intake….no bread, no cheese, no prepared soups… everything fresh and made at home.

  7. BK
    Reply

    I had just the opposite results with Toprol. Because I had a heart rate of 274 (yes–not a typo) the ER doc, after getting me back to a normal rate, put me on Metoprolol and my sciatica disappeared. (I also had A-Fib ablation and I’m still on the Toprol). For some strange reason I have absolutely no aches or pains anymore since I’m on it and do not need advil.

  8. LMA
    Reply

    Two reported symptoms. Not effort was made to comment on them separately. Beta blockers are known to be asscociated with depressie Sx. But Joint Pain? This should be addressed by the otherwise LAZY commentator. LMA, Durham, NC.
    People’s Pharmacy response: We trust that you mean us. Yes, beta blockers can cause joint pain, and doctors have had this information for a very long time:
    JAMA. 1986 Jan 10;255(2):198-9.
    Arthralgia associated with beta-adrenergic blockade.
    Sills JM, Bosco L.

  9. Cindy
    Reply

    My 95 year old mother-in-law was taken to the ER with a heart rate of a little over 40. The ER report said in bold, all capital letters – Metoprolol caused slow heart rate episode. It is also on the anticholenergic list. The ER attending physician said, “What is this relatively healthy 96 year old woman doing on Coumadin?” Needless to say she is off of both meds. Two months later – doing much better.

  10. Tommy R.
    Reply

    The question is the same as I found in the newspaper which referred to this website for some (answers?) I found none. I responded because I take Metoprolol presumably not to overwork my heart. I have the same symptoms. I still have no real answers.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.